Alert archive / Puerto Rico / Flash Flood Warnings in 2020

Flash Flood Warning 51, NWS JSJ

December 28, 2020

NWS JSJ issued this flash flood warning at Dec 28, 2020, 3:32 PM CST. It was in force for 88 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2020, 3:32 PM CST (21:32 UTC)
Expired
Dec 28, 2020, 5:00 PM CST
In force
88 min
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 34 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 4:00 PM CSTFLASH FLOODOrocovis, PRIMPASSABLE ROADS DUE TO MUDSLIDES IN SECTORS LOS PADILLA AND LA VEGA IN BARRIO SABANA IN CARR. 569 AND OVER CARR. 156 IN BARRIO BOTIJAS 2.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

444 
WGCA52 TJSJ 282132
FFWSJU
PRC019-107-282300-
/O.NEW.TJSJ.FF.W.0051.201228T2132Z-201228T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
532 PM AST Mon Dec 28 2020

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Barranquitas County in Puerto Rico...
  Orocovis County in Puerto Rico...

* Until 700 PM AST.

* At 532 PM AST, Doppler radar and automated rain gauges indicated 
  heavy rain across Barranquitas and Orocovis. Between 2 and 4 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly. Mudslides in areas of steep terrain are possible.

  HAZARD...Life threatening flash flooding and mudslides.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 1817 6637 1816 6641 1818 6645 1814 6652
      1814 6655 1817 6651 1823 6652 1826 6650
      1825 6645 1826 6641 1829 6638 1827 6638
      1823 6634 1825 6627 1819 6626 1818 6623
      1817 6625 1817 6628 1814 6631 1817 6633

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DSR
1 follow-up statement
957 
WGCA72 TJSJ 282253
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
653 PM AST Mon Dec 28 2020

PRC019-107-282303-
/O.EXP.TJSJ.FF.W.0051.000000T0000Z-201228T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barranquitas PR-Orocovis PR-
653 PM AST Mon Dec 28 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM AST THIS EVENING FOR 
BARRANQUITAS AND OROCOVIS COUNTIES...

The heavy rain has ended. However, please continue to heed remaining 
road closures.

LAT...LON 1817 6637 1816 6641 1818 6645 1814 6652
      1814 6655 1817 6651 1823 6652 1826 6650
      1825 6645 1826 6641 1829 6638 1827 6638
      1823 6634 1825 6627 1819 6626 1818 6623
      1817 6625 1817 6628 1814 6631 1817 6633

$$

DSR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 2:59 PM CST, 33 minutes earlier.

Area forecast discussion, Dec 28, 2:59 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
459 PM AST Mon Dec 28 2020

.SYNOPSIS...A surface induced trough to the north will continue
moving eastward maintaining the potential for shower activity
tonight and early tomorrow. Therefore, minor flooding and ponding
of water in roadways are expected. For tonight and tomorrow
afternoon, choppy marine conditions are expected with seas up to
6 feet over the Atlantic showers. Afterwards seas will become
hazardous with Small Craft Advisories coming into effect tomorrow
night.

&&

.SHORT TERM...Tonight through Wednesday...

The surface trough to the north caused advective moisture from the
southeast during afternoon hours. This has produced streamers to
develop off of U.S. Virgin Islands, Vieques and Luquillo Mountain
Range, the latter affecting the Rio Grande municipality with
light rainfall accumulations. However, with a changing light
steering flow, slow moving showers developed over interior
portions of Puerto Rico with radar estimated accumulations of up
to 2.5 inches over some areas of Aibonito. With the shear-line to
the northwest moving over the forecast area during overnight
hours, an increase of low level moisture convergence will cause
shower activity to continue increasing the potential of urban and
small stream flooding, especially over interior portions of Puerto
Rico into late evening and eastern portions of Puerto Rico and
U.S. Virgin Islands later tonight through early tomorrow.

Early tomorrow as the surface trough continues to move eastward,
cold air advection from a mid-level trough that will settle west,
will cause 500 mb temperatures to drop to -9 degrees celsius with
precipitable water values up to 1.6 inches. Despite favorable
conditions for widespread showers and thunderstorm activity, a
strong surface high pressure exiting southeastern U.S. will push
drier air into the area possibly tomorrow afternoon with some
bands of deeper moisture advected by northeasterly trades entering
the region through the end of the forecast period. Sharp moisture
gradients will cause varying PWAT values causing high resolution
models to not fully coincide on shower activity and rainfall
accumulations between Tuesday afternoon and Wednesday.
Nevertheless, expect intermittent periods of fair weather
conditions and shower activity with the potential of urban and
small stream flooding as well as ponding of waters in roadways
with the heaviest rains.

.LONG TERM...Thursday through Monday...From Prev Discussion...

A strong surface high pressure over the central Atlantic will
result in a more east-northeast wind flow over the region between
Thursday to Friday. As the aforementioned feature moves into the
western Atlantic, a drier air mass is expected to filter into the
region with the precipitable water content between 0.8 to 1.2
inches. According to model guidances, Saturday is the best day for
shower activity as a back door frontal moves over the region. An
increase in low-level moisture is expected, therefore, shower
activity could develop over the local islands. However,
significant rainfall accumulations are not expected due to the
fast-moving shower.

On Monday, a surface high pressure over the western Atlantic will
create a move east-southeast wind flow over the region. Therefore,
low-level moisture embedded in the winds will increase cloudiness
and shower activity over the local islands.

&&

.AVIATION...VCSH will continue with mostly VFR conds across all
terminals. TEMPO SHRA is possible, yet most showers will be
short- lived or far away from terminals, such as over the Puerto
Rico interior. Winds generally from the E at around 5-10 kts
through 22z, and slowing to light and variable winds overnight.
Overnight VCSH likely at all stations except TJPS.

&&

.MARINE...Choppy marine conditions continue for the Atlantic
waters for today and tomorrow afternoon with light winds around 5
to 10 knots, with calmer seas in the Caribbean. Winds will pick
up across the region starting tomorrow night, resulting in
sustained winds up to 25 knots over the waters. This will create
hazardous marine conditions into the weekend. Therefore, Small
Craft Advisories will come into effect starting tomorrow night for
the Atlantic waters and Mona Passage with other advisories needed
afterwards.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  83  74  81 /  30  50  40  60
STT  72  83  74  83 /  50  50  40  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until 6 PM AST this evening for North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast.

VI...None.
AM...Small Craft Advisory from 2 AM Wednesday to 8 PM AST Saturday
     for Coastal Waters of Northern Puerto Rico out 10 NM-
     Coastal Waters of Northwestern Puerto Rico out 10 NM.

     Small Craft Advisory from 8 PM Tuesday to 8 PM AST Saturday for
     Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
     Mona Passage Southward to 17N.

&&

SHORT TERM...DS
LONG TERM....CVB
PUBLIC DESK...ICP
Hazardous weather outlook, Dec 28, 2:55 AM CST, 12 hours 37 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
445 AM AST lunes  28 de diciembre de 2020

AMZ710>745-PRZ001>013-291000-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
445 AM AST lunes  28 de diciembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Inundaciones...Aguaceros fuertes podrian ocasionar inundaciones
urbanas y de pequenos riachuelos a traves de l interior y oeste de
Puerto Rico.

.Oleaje...Se espera oleaje de hasta 6 pies a traves de las
aguas del Atlantico mar afuera.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
para las playas con exposicion al norte de Puerto Rico. Existe un
riesgo moderado de corrientes marinas para las playas del noroeste y
noreste de Puerto Rico al igual que la mayoria de las playas de
Vieques y Culebra.

.Dias dos hasta el siete...martes a domingo

Se esperan condiciones maritimas peligrosas a partir desde miercoles
al fin de semana debido a la combinacion de una marejada y vientos
fuertes. Un frente frio y una vaguada inducida en la superficie va a
causar un aumento de aguaceros y tronadas aisladas en el area local.
Por tanto, un patron inestable del tiempo aumentara el riesgo de
inundaciones el miercoles. Un riesgo desde moderado a alto de
corrientes marinas se espera sobre las proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Sin embargo, favor
de reportar cualquier informacion sobre vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-291000-
San Tomas, San John e Islas Adyacentes-Santa Cruz- Aguas cercanas
del Atlantico y aguas costeras adyacentes del Caribe-
445 AM AST lunes  28 de diciembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Oleaje...Se espera oleaje de hasta 6 pies a traves de las
aguas mar afuera del Atlantico.

.Corrientes Marinas...Existe un riesgo moderado de corrientes marinas
para muchas de las playas en las Islas Virgenes Americanas.

.Dias dos hasta el siete...martes a domingo

Se esperan condiciones maritimas peligrosas a partir desde miercoles
al fin de semana debido a la combinacion de una marejada y vientos
fuertes. Un frente frio y una vaguada inducida en la superficie va a
causar un aumento de aguaceros y tronadas aisladas en el area local.
Por tanto, un patron inestable del tiempo aumentara el riesgo de
inundaciones el miercoles. Un riesgo desde moderado a alto de
corrientes marinas se espera sobre las proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Sin embargo, favor
de reportar cualquier informacion sobre vientos, oleaje y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan mientras
siguen las indicaciones de las autoridades locales y estatales.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 1:42 PM CSTAreal Flood AdvisoryJSJ3 hr
Dec 28, 1:43 PM CSTSmall Craft AdvisoryJSJ7 days
Dec 28, 2:16 PM CSTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.